MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BIVONA CUSTOM 3.5 FLEXTEND NS TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. BIVONA CUSTOM 3.5 FLEXTEND NS TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number FT19FN35NGE076S
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation: rt.Device evaluation: one photograph and one bivona device sample was received for investigation.Review of the provided photo confirmed that the shaft was dislodged from the connector.Adhesive was visible on the shaft and around the connector base.However, the photo did not provide views of the opening where the shaft is inserted into the connector.No conclusions of root cause could be made from the photo.Next the returned device was visually inspected and the returned product showed evidence of adhesive on the inside connector wall and around the shaft.There was also evidence of uneven tearing where the connector had been secured with the adhesive.Additionally, the inspection noted that the teflon tubing that connects the airway line to the lumen inside the shaft had migrated approximately 28 mm into the airway line.The investigation noted that the migration of the teflon tubing is presumed to be the result of extreme tugging / pulling on the airway line.The device instruction for use, states the following under warnings: "4.4 avoid application of excessive rotational or linear forces on the tube during and after attachment of the breathing system to the tracheostomy tube connector to prevent accidental disconnection or occlusion.4.5 care must be taken to avoid excessive force when connecting a circuit to this product.Failure to do so may result in difficulty disconnecting the circuit for emergency airway access for suctioning.4.6 always hold the base of the 15mm connector when disconnecting.If difficulty is experienced when disconnecting, utilize the disconnect wedge provided by inserting the thin end between the connectors and pushing to force them apart; refer to illustration a.Do not apply forces to the tube itself as this may result in tube damage which may compromise the airway.4.7 avoid excessive motion when attached to the ventilator as this may compromise the tube which may result in inadequate ventilation." to further investigate the issue, a review of manufacturing instructions on securing the connector to the shaft was performed to ensure the adequacy of the process.Based on the evaluation and testing, the complaint was confirmed.However, a specific problem source for the event was not identified.
 
Event or Problem Description
Information was received that a smiths medical bivona custom 3.5 flextend ns tracheostomy tube was in use and reused with a patient for sixteen days.The device was cleaned and processed by manufacturer's guidelines per the reporter.However, it was reported that one day after re-placing the tracheostomy (trach) tube, the patient's mother heard an air leak.The reporter stated the trach came apart at the connection of the shaft and the hub.Subsequently, a tube change out by the patient's caregiver was required.There were no adverse patient effects.

Brand Name
BIVONA CUSTOM 3.5 FLEXTEND NS TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key9532670
Report Number3012307300-2019-07469
Device Sequence Number2375140
Product Code JOH
UDI-Device Identifier15019517195507
UDI-Public15019517195507
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,distributor,health p
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date06/28/2024
Device Model NumberFT19FN35NGE076S
Device Catalogue NumberFT19FN35NGE076S
Device Lot NumberDS028171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2019
Initial Report FDA Received Date12/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age1 YR